Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 87, NWS Cheyenne, WY

September 3, 2004Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 3, 2004, 7:16 PM MDT for Niobrara County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2004, 7:16 PM MDT (01:16 UTC)
Expired
Sep 3, 2004, 8:00 PM MDT
In force
44 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 173 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-419 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 040116
SVRCYS
WYC027-040200-
/X.NEW.KCYS.SV.W.0001.040904T0116Z-040904T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
716 PM MDT FRI SEP 3 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NIOBRARA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 800 PM MDT

* AT 709 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LANCE CREEK...OR
  ABOUT 23 MILES NORTHWEST OF LUSK...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COW CREEK BY 740 PM MDT

LAT...LON 4338 10485 4276 10486 4303 10410 4346 10416

$$

STARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:35 PM MDT, 5 hours 41 minutes earlier.

Area forecast discussion, Sep 3, 1:35 PM MDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
135 PM MDT FRI SEP 3 2004

.SHORT TERM...EARLY TASTE OF AUTUMN FOR TONIGHT AND SATURDAY WITH
REFRESHINGLY COOLER TEMPERATURES FOR THE AREA. MODELS CONTINUE IDEA
OF SPLITTING THE UPPER LEVEL TROUGH CURRENTLY STRETCHING FROM THE
NORTHERN ROCKIES SOUTHWESTWARD OVER THE GREAT BASIN. THE NORTHERN
PORTION OF THE TROUGH WILL LIFT NORTHEASTWARD OVER SOUTHERN CANADA
TONIGHT WHILE THE SOUTHERN PORTION OF THE TROUGH GETS CUT OFF FROM
THE NORTHERN JET STREAM BY A JET MAX ROUNDING THE BASE OF THE
TROUGH. FLOW ALOFT OVER THE CYS FORECAST AREA TONIGHT WILL REMAIN
SOUTHWESTERLY AS THE UPPER TROUGH ELONGATES AND SHEARS. A PIECE OF
ENERGY IS PROGGED TO BE EJECTED NORTHEASTWARD LATE TONIGHT AND WILL
LIKELY AFFECT THE FORECAST AREA. THE TROUGH AXIS WILL REMAIN TO OUR
WEST SAT AS THE CUTOFF LOW WEAKENS AND BEGINS TO FILL AS IT MOVES
ACROSS UT. A FAIRLY STRONG SURFACE COLD FRONT IS CURRENTLY STALLED
TEMPORARILY TO OUR NORTH AS A WEAK IMPULSE MOVES ALONG THE FRONTAL
BOUNDARY. AFTER THE IMPULSE MOVES TO THE EAST...THE SURFACE FRONT
WILL MOVE THROUGH THE FORECAST AREA THIS EVENING AND EARLY TONIGHT.
POSTFRONTAL LOW LEVEL WINDS WILL BECOME UPSLOPE AND WILL MOISTEN
ACCORDINGLY AS COLD AIR ADVECTION COMMENCES. WILL GO WITH PRIMARILY
SCATTERED POPS TONIGHT AS MOISTURE AND DYNAMICS INCREASE. TEMPS
TONIGHT WILL COOL INTO THE 40S TO LOWER 50S IN LOWER ELEVATIONS.
CHANCE OF RAIN WILL CONTINUE SAT WITH TEMPS REACHING ONLY THE 60S TO
LOWER 70S OUTSIDE THE MOUNTAINS.

.LONG TERM...WEAK UPPER LOW MOVES EAST ACROSS COLORADO ON SUNDAY
NIGHT. OUR FORECAST AREA WILL BE ON THE EDGE OF BEST DYNAMICS...BUT
SHOWERS SHOULD BE EXPECTED SOUTHEAST OF A CHADRON TO LARAMIE LINE.
AFTER THE LOW DEPARTS...A DRY WESTERLY FLOW IS LEFT BEHIND AND
PERSISTS THROUGH WEDNESDAY MORNING. NEXT SYSTEM OF NOTE DIVES OUT OF
BRITISH COLUMBIA WEDNESDAY. THE RESULTING SOUTHWEST FLOW OVER THE
AREA WOULD YIELD A CHANCE OF AFTERNOON SHOWERS. THE ETA EXTENSION
AND ECMWF DRIVE ANOTHER COLD FRONT THROUGH THE AREA SOMETIME
WEDNESDAY NIGHT OR THURSDAY WITH NORTH WINDS...LOW CLOUDS...AND
LIGHT SHOWERS RESULTING. THE GFS TENDS TO AGREE ALTHOUGH IT HAS HAD
MAJOR CONTINUITY PROBLEMS THE LAST FEW RUNS. -POMEROY

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Sep 3, 10:43 AM MDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 AM MDT FRI SEP 3 2004

NEZ001>003-019>021-054-055-WYZ059>070-041130-
BANNER NE-BOX BUTTE NE-CHEYENNE NE-CHEYENNE FOOTHILLS WY-CONVERSE WY-
DAWES NE-GOSHEN WY-KIMBALL NE-LARAMIE RANGE WY-LARAMIE VALLEY WY-
MORRILL NE-NIOBRARA WY-NORTH CARBON WY-NORTH LARAMIE RANGE WY-
PINE BLUFFS WY-PLATTE WY-SCOTTS BLUFF NE-SIOUX NE-SNOWY RANGE WY-
SOUTHWEST CARBON WY-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1044 AM MDT FRI SEP 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON AND
THIS EVENING.  THE STORMS SHOULD REMAIN WEAK WITH THE PRIMARY THREAT
BEING WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.